Paracetamol use linked to asthma
- By: Alex Brooks
Frequent use of paracetamol may make asthma worse, suggests a study published in Thorax (2000;55:266-70).
Altogether 664 people with asthma and 910 controls, all aged 16-49 years, were questioned about their use of analgesics and the severity of their symptoms of asthma and rhinitis. Weekly or daily use of paracetamol (acetaminophen) use was associated with more severe disease in individuals with asthma or rhinitis, found researchers from the Guy's, King's and St Thomas' School of Medicine.
Dr Martyn Partridge, chief medical adviser to the National Asthma Campaign, said: “It is important to highlight that this relationship is due to frequent (daily and weekly) use of paracetamol, so the best advice would be to reduce intake.” He said that, although not all people with asthma may be affected, “it confirms the need … to exercise caution with paracetamol.”
After the media covered the possible link, many people telephoned the asthma helpline